Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Des Moines, IA

May 8, 2014Adair County, Madison County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2014, 7:20 PM CDT for Adair County, Madison County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2014, 7:20 PM CDT (00:20 UTC)
Expired
May 8, 2014, 8:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS53 KDMX 090020
SVRDMX
IAC001-121-090100-
/O.NEW.KDMX.SV.W.0077.140509T0020Z-140509T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 800 PM CDT

* AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF GREEN VALLEY LAKE...OR 11 MILES SOUTHEAST OF
  GREENFIELD...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WEST DES MOINES...WINTERSET...EARLHAM...ORIENT...MACKSBURG...BADGER
  CREEK STATE PARK AND WINTERSET-MADISON COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.

LAT...LON 4120 9443 4150 9424 4151 9379 4148 9379
      4115 9414
TIME...MOT...LOC 0020Z 214DEG 37KT 4122 9427 

HAIL...1.00IN
WIND...60MPH

$$

BEERENDS
1 follow-up statement
880 
WWUS53 KDMX 090034
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU MAY 8 2014

IAC001-121-090042-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-140509T0100Z/
MADISON IA-ADAIR IA-
734 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR MADISON AND SOUTHEASTERN ADAIR
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL....
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.

LAT...LON 4120 9443 4150 9424 4151 9379 4148 9379
      4115 9414
TIME...MOT...LOC 0031Z 214DEG 37KT 4132 9418 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 47 minutes earlier.

Area forecast discussion, May 8, 6:33 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU MAY 8 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 420 PM CDT THU MAY 8 2014

MAIN CONCERN FOR OVERNIGHT REMAINS SEVERE POTENTIAL FOR EVENING.
MAIN CONCERN WILL BE WITH STORMS CURRENTLY DEVELOPING ALONG BOUNDARY
NEAR MISSOURI RIVER VALLEY. SYSTEM WILL PUSH EAST INTO IOWA AS
ASSOCIATED LOW PRESSURE SYSTEM CONTINUES TO LIFT NORTHEAST. WILL
ALSO CONTINUE TO SEE SCATTERED STORM DEVELOPMENT AHEAD OF SYSTEM...A
FEW OF WHICH MAY BECOME SEVERE...THOUGH BEST POTENTIAL WITH STORMS
FURTHER WEST. SB CAPE GENERALLY AROUND 2000 J/KG IN THE WEST...WITH
BULK SHEAR INCREASING...THOUGH BEST SHEAR REMAINS IN NORTHWESTERN
IOWA...AND WILL CONTINUE TO REMAIN IN THE NORTHWESTERN PORTION
THROUGH THE EVENING. THIS AREA WILL SEE BEST POTENTIAL FOR TORNADIC
STORMS...THOUGH CANNOT BE RULED OUT ELSEWHERE. ANTICIPATE STORMS TO
CONTINUE TO DEVELOP ALONG BOUNDARY SOUTH INTO KS...AND LIFT
NORTHEAST QUICKLY ACROSS THE CWA. HIGH RES MODELS HAVE GENERALLY
THIS PATTERN AS WELL...ESPECIALLY 18Z HRRR. CAPE DIMINISHES AFTER
00Z...AND SEVERE POTENTIAL WILL ALSO DIMINISH.

AS LOW LIFTS NORTH MAY SEE WRAP AROUND PRECIP IN THE
NORTHWEST...THOUGH MODELS CONTINUE TO KEEP THIS NORTH OF IOWA...AND
HAVE LEFT FORECAST DRY FOR NOW. COLD AIR WILL PUSH IN BEHIND
BOUNDARY...THOUGH WITH INCREASING CLOUDS HAVE KEPT OVERNIGHT LOWS
FROM DROPPING TOO LOW...NEAR GOING.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 420 PM CDT THU MAY 8 2014

ALTHOUGH THERE WILL BE A BREAK AT THE BEGINNING...THE PERIOD WILL BE
QUITE ACTIVE INTO EARLY NEXT WEEK WITH THE PASSAGE OF ANOTHER
ROCKIES LONG WAVE TROUGH. FAIR WEATHER IS ANTICIPATED AT ONSET
WITH WEAK HIGH PRESSURE THROUGH THE MO VALLEY. KINEMATIC AND
THERMODYNAMIC FORCING WILL INCREASE FROM WEST TO EAST SAT HOWEVER
LEADING TO INCREASING POPS. DRY LOW LEVEL AIR MAY LIMIT PRECIP BUT
OVERALL LIFT STILL APPEARS SUFFICIENT TO JUSTIFY AT LEAST CHANCE POPS.
THESE PRECIP CHANCES WILL REMAIN FAIRLY ROBUST INTO EARLY NEXT
WEEK WITH PERSISTENT SWLY UPPER LEVEL FLOW AND SURFACE BOUNDARY
ENTERING IA. THIS WILL INCREASE OUR INSTABILITY AND PWS SO SEVERE
WEATHER AND HEAVY RAIN POTENTIAL WILL BE ELEVATED SOMEWHAT WITH
THE MOST ACTIVE WINDOW SUN AND/OR MON. WPC FIVE DAY QPF SUGGESTS
TWO TO THREE INCH RAINS ARE POSSIBLE THROUGH TUE. DETAILS
OBVIOUSLY DIFFICULT TO PINDOWN AT THIS POINT...BUT FLOODING
POTENTIAL WILL HAVE TO BE MONITORED DEPENDING ON HEAVY RAIN
LOCATIONS.

PRECIP CHANCES SHOULD DIMINISH BY TUE WITH TEMPERATURES BECOMING THE
MAIN CONCERN.  HAVE COOLED TEMPS SOMEWHAT WITH MEAN TROUGH SETTLING
INTO THE CENTRAL CONUS...BUT IF THESE TRENDS CONTINUE FURTHER
DOWNWARD ADJUSTMENTS WILL BE NECESSARY WITH READINGS WELL BELOW
NORMAL.

&&

.AVIATION...09/00Z
ISSUED AT 633 PM CDT THU MAY 8 2014

CONVECTION ONGOING AND WILL AFFECT MAINLY THE AREAS ALONG AND
EAST OF I35 FOR THROUGH 05Z...ENDING IN THE SOUTHEAST LAST. SOME
SCT SVR POSSIBLE NEXT 2 HOURS. OTHERWISE...FRONT PASSAGE AND WNW
WINDS WITH TIME THROUGH TOMORROW. LOOKS LIKE SOME LOWER CLOUDS TO
DEVELOP AFT 10Z BUT WILL MAINTAIN VFR CONDITIONS AS LOW WILL PULL
NORTHEAST AND CURRENT LOWER CLOUDS ACROSS NEBRASKA MAY NOT AFFECT
AREA. WILL MONITOR FOR NEXT UPDATE AT 06Z. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, May 8, 5:04 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT THU MAY 8 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
504 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. SOME MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH
AND WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY
THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH
LOCALLY HEAVY RAINS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND
POTENTIALLY AGAIN EARLY NEXT WEEK.

SMALL

In the hours before

Local storm report, May 8, 7:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 ESE URBANDALE         41.63N 93.71W
05/08/2014  E1.75 INCH       POLK               IA   LAW ENFORCEMENT

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 8, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             2 ENE WINDSOR HEIGHTS   41.62N 93.68W
05/08/2014  E1.00 INCH       POLK               IA   NWS EMPLOYEE

            REPORTED AT HOLY TRINITY SCHOOL IN
            BEAVERDALE AREA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 8, 7:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 S JOHNSTON            41.65N 93.69W
05/08/2014  E1.00 INCH       POLK               IA   LAW ENFORCEMENT

            REPORTED AT I-80 / MERLE HAY RD INTERCHANGE.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 8, 7:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             WINDSOR HEIGHTS         41.60N 93.71W
05/08/2014  E1.50 INCH       POLK               IA   TRAINED SPOTTER

            PK440

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 8, 7:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 ENE WINDSOR HEIGHTS   41.62N 93.67W
05/08/2014  E1.50 INCH       POLK               IA   BROADCAST MEDIA

            REPORTED IN BEAVERDALE AREA BY KCCI-TV.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, May 8, 7:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 ENE URBANDALE         41.64N 93.70W
05/08/2014  E2.75 INCH       POLK               IA   PUBLIC

            REPORTED NEAR INTERSECTION OF MERLE HAY RD
            AND MEREDITH DR.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union43 min
May 8, 7:43 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.